Georgia, 2020

Damaging Winds in Georgia, December 24, 2020

December 24, 2020 · NWS TAE · 3 events in 3 counties and zones

A squall line moved across the area ahead of a cold front on Christmas Eve. Limited instability precluded a more widespread damaging wind event, but there were still pockets of wind damage consisting of trees and power lines blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A squall line moved across the area ahead of a cold front on Christmas Eve. Limited instability precluded a more widespread damaging wind event, but there were still pockets of wind damage consisting of trees and power lines blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 24, 1:04 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Dec 24, 1:04 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
104 PM EST Thu Dec 24 2020

.AVIATION...
[Through 18Z Friday]

Poor flight conds continue this afternoon as scattered convection
associated with a cold front sweeps thru the area. Rain will make
for periodic MVFR-IFR cigs/vsbys at all terminals, w/gusty winds
as an added concern into the evening. Mentioned thunder in TAF for
TLH/VLD thru 0Z to account for current radar trends. Conds
improve from west to east after the front passes, reaching VFR at
all sites after sunset under breezy NW winds and clearing skies.

&&

.PREV DISCUSSION [946 AM EST]...

.NEAR TERM [Through Tonight]...

In the upper levels, a deep trough is moving into the Southeast
today. At the surface, a strong cold front will move through the
region today. High pressure will move into the region tonight. The
cold front is currently (1:30AM EST) over Central Mississippi and
Southeast Louisiana. A line of strong to severe thunderstorms is
directly ahead of the front. Deep layer shear is very high around 60
knots. Instability is currently low over the region but it looks
like CAPE will reach 500 to 1000 J/KG directly ahead of the front
this morning and 1000 to 1500 J/KG this afternoon. The highest
instability will be over the Florida Panhandle and Western Florida
Big Bend late this morning and into the afternoon. Those Florida
Counties will have the best chance of severe storms today.
Elsewhere, storms may have a more difficult time getting organized
but damaging straight-line winds and a couple of brief tornadoes
will still be possible.

Non-convective gradient winds will be high today ahead of and behind
the cold front. We will not meet our Wind Advisory criteria but
winds will be very gusty up to 20 mph with gusts of 30 to 35 mph at
times. Winds may be higher at times during showers and
thunderstorms. In addition to thunderstorms, rain will persist for
most of the day. Forecast rainfall totals are 1 to 1.5 inches for
most of the region. Highs will be mainly in the 60s today.

Tonight a cold, dry air mass will move into the region behind the
front. With clearing skies, lows will be in the upper 20s and near
30 for most of the region.

.SHORT TERM [Friday Through Saturday]...

In the wake of an intense frontal system, Friday will be clear, dry,
and breezy as the upper-level trough makes its way east. Dew points
will plummet into the upper teens across the area throughout the
night on Friday. This will set up Saturday morning to become one of
the coldest mornings seen in a while with overnight low temps in the
mid to upper 20s across the region. Daytime highs on Friday will be
in the low (SE Alabama/SW Georgia) to upper (Near the Gulf Coast)
40s, while highs across the region on Saturday will be struggling to
reach the low 50s.

.LONG TERM [Saturday Night Through Thursday]...

With high pressure and upper-level zonal flow/ridging dominating
post-frontal passage, expect clear and dry days to persist for much
of the long term. A gradual warm up after Saturday through the end
of the long term is expected before a new frontal system approaches
the region around New Years Eve. Overnight lows will go from the
upper 20s to the mid 50s, and daytime highs will go from the upper
50s to the upper 60s throughout the forecast period.

.MARINE...

Conditions will continue to deteriorate today with the approach of a
strong low pressure system. Winds have reached advisory levels and
further increase to gale force around daybreak today is expected.
Gale conditions should continue through Friday morning and drop back
to advisory levels at least through late Friday evening. Winds and
seas will lower, below headline criteria, on Saturday and remain low
at least into early next week.

Along the Florida panhandle coast including Franklin county, a high
surf advisory has been issued for today and tonight for surf heights
of 7 feet.

.FIRE WEATHER...

High dispersions above 75 are likely today and tomorrow. A wetting
rain is expected today, then a cold, dry air mass will move into the
region tonight. RH values will stay above critical thresholds, so
red flag conditions are not expected the next few days.

.HYDROLOGY...

Rainfall amounts generally in the 1-2 inch range will proceed a
strong cold front today. Otherwise, we are expecting dry conditions
through at least the middle of next week. We are not expecting any
flooding concerns through the forecast period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   30  47  27  49  29 /  50   0   0   0   0
Panama City   35  49  30  51  35 /  20   0   0   0   0
Dothan        27  42  25  47  27 /  20   0   0   0   0
Albany        28  42  25  47  27 /  40   0   0   0   0
Valdosta      29  46  25  47  27 /  70   0   0   0   0
Cross City    31  50  25  50  27 /  90   0   0   0   0
Apalachicola  33  50  29  50  35 /  50   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 7 AM EST /6 AM CST/ Friday for Coastal
     Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory from 7 AM EST /6 AM CST/ Friday to 1 AM EST
     /midnight CST/ Saturday for Apalachee Bay or Coastal Waters
     From Keaton Beach to Ochlockonee River FL out to 20 Nm-
     Coastal Waters From Ochlockonee River to Apalachicola Fl
     out to 20 Nm-Coastal waters from Suwannee River to Keaton
     Beach FL out 20 NM-Coastal waters from Mexico Beach to
     Apalachicola FL out 20 NM-Coastal waters from Mexico Beach
     to Okaloosa Walton County Line FL out 20 NM-Waters from
     Suwannee River to Apalachicola FL from 20 to 60 NM-Waters
     from Apalachicola to Mexico Beach FL from 20 to 60 NM-
     Waters from Mexico Beach to Okaloosa Walton County Line FL
     from 20 to 60 NM.

     Gale Warning until 7 AM EST /6 AM CST/ Friday for Apalachee Bay
     or Coastal Waters From Keaton Beach to Ochlockonee River FL
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Coastal waters from
     Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
     from Mexico Beach to Okaloosa Walton County Line FL out 20
     NM-Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM-Waters from Apalachicola to Mexico Beach FL from 20
     to 60 NM-Waters from Mexico Beach to Okaloosa Walton County
     Line FL from 20 to 60 NM.

&&

NEAR TERM...McD
SHORT TERM...Oliver
LONG TERM...Oliver
AVIATION...IG3/Tollefsen
MARINE...Oliver
FIRE WEATHER...McD
HYDROLOGY...Oliver/Barry

In the hours before

Local storm report, Dec 24, 2:35 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
235 PM EST THU DEC 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     MARINE TSTM WIND 3 SSW EASTPOINT         29.71N 84.89W
12/24/2020  M40 MPH          GMZ755             FL   MESONET

            MARINE THUNDERSTORM WIND GUST OF 40MPH WAS
            MEASURED BY THE WEATHERSTEM SITE ON THE ST
            GEORGE ISLAND BRIDGE.

&&
Local storm report, Dec 24, 2:46 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
246 PM EST THU DEC 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     MARINE TSTM WIND 4 SSE PORT LEON         30.07N 84.18W
12/24/2020  M42 MPH          WAKULLA            FL   MESONET

            WEATHERSTEM MESONET REPORTS WIND GUST OF
            42MPH AT THE ST MARKS LIGHTHOUSE.

&&
Special weather statement, Dec 24, 2:49 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
249 PM EST Thu Dec 24 2020

GAZ127>131-146>148-158>161-242030-
Berrien GA-Brooks GA-Tift GA-Lanier GA-Worth GA-Lowndes GA-
Colquitt GA-Irwin GA-Cook GA-Turner GA-Ben Hill GA-Thomas GA-
249 PM EST Thu Dec 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR COOK...BERRIEN...IRWIN...EASTERN
TURNER...LANIER...LOWNDES...EASTERN THOMAS...BROOKS...COLQUITT...
TIFT...BEN HILL AND SOUTHEASTERN WORTH COUNTIES UNTIL 330 PM EST...

At 248 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Rhine to Norman Park to 6 miles southeast
of Pavo to 8 miles south of Boston. Movement was northeast at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tifton, Nashville, Moultrie, Adel, Lakeland, Valdosta, Ocilla,
Fitzgerald, Lake Park, Quitman, Ashburn, Hahira, Sparks, Boston,
Enigma, Omega, Ray City, Norman Park, Lenox and Ty Ty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3085 8301 3085 8309 3080 8313 3063 8314
      3067 8397 3133 8384 3185 8356 3185 8318
      3181 8313 3178 8300 3166 8300 3161 8306
      3155 8306 3148 8311 3146 8315 3140 8314
      3128 8304 3119 8305 3118 8297 3087 8297
TIME...MOT...LOC 1948Z 226DEG 43KT 3194 8323 3128 8368 3091 8366 3068
8380

72-BUNKER
Special weather statement, Dec 24, 2:58 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
258 PM EST Thu Dec 24 2020

FLZ018-019-028-118-128-242045-
Inland Taylor FL-Coastal Jefferson FL-Inland Jefferson FL-Madison FL-
Coastal Taylor FL-
258 PM EST Thu Dec 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR TAYLOR...CENTRAL JEFFERSON AND
MADISON COUNTIES UNTIL 345 PM EST...

At 258 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Boston to 15 miles southeast
of St. Marks. Movement was northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Madison, Perry, Greenville, Pinland, Dills, Jug Island, Ebb, Lamont,
Hamburg, Pinetta, Eridu, Cabbage Grove, Scanlon, Lovett, Dekle Beach,
Jack Lee Island, Foley, Hanson, Perry-Foley Airport and Hampton
Springs.

LAT...LON 2983 8360 2988 8378 3002 8404 3066 8377
      3063 8329
TIME...MOT...LOC 1958Z 239DEG 34KT 3066 8373 3007 8397

42-DVD
Local storm report, Dec 24, 2:58 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
258 PM EST THU DEC 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     1 NW LLOYD              30.49N 84.03W
12/24/2020                   JEFFERSON          FL   911 CALL CENTER

            911 DISPATCHER REPORTS SEVERAL TREES
            UPROOTED ALONG I-10 NEAR EXIT 217.

&&
Local storm report, Dec 24, 3:04 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
304 PM EST THU DEC 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     1 WNW SPENCE AIRPORT    31.14N 83.71W
12/24/2020  M51 MPH          COLQUITT           GA   MESONET

            MESONET STATION 0486W 0.6 W SPENCE AIRPORT
            (WEATHERSTEM).

&&

The radar

The Moody AFB radar (KVAX), 81 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tift

When
December 24, 3:10 PM EST
Where
Tift County, 1.72 mi N of Tifton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.475, -83.505

A tree was blown down on Love Ave near E 22nd Street.

Thunderstorm Wind, Brooks

When
December 24, 3:20 PM EST
Where
Brooks County, 0.91 mi SE of Quitman-Brooks Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.790, -83.570

A tree was blown down in the area of Dry Lake Road near Barwick Road.

Thunderstorm Wind, Lowndes

When
December 24, 4:00 PM EST
Where
Lowndes County, 4.98 mi SSW of (Vad)moody Afb
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.900, -83.200

A few trees and power lines were blown down near Moore Road and Lakeland Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934280, 934281, 934282.